Case 3: 17-year-old female with Crohn’s disease who is starting her 3rd course of prednisone in 1 year
VISIT 1 Visit to gastroenterologist office after the her GP started prednisone
The patient has been suffering from anxiety related to her constant diarrhea. She has had Crohn’s disease involving her colon (Crohns colitis) for 2 years. When the diagnosis was made she was given prednisone and salofalk. She responded well but over the past 1 year each time she finishes her course of prednisone her symptoms (6 urgent, bloody BMs daily with abdominal cramps) return.
The doctor states that this amount of prednisone is too much over such a short time frame and more effective medications are needed to control her Crohns disease. The doctor suggests that the most effective medications be started now to better control the inflammation and reduce the risk of surgery.
The management suggested is an anti-TNF agent (either infliximab (Remicade) or adalimumab (Humira)) with azathioprine (Imuran)
To help ensure these drugs are used in a safe way, blood tests and a TB skin test are ordered.
VISIT 2 3 month follow-up appointment
The patient feels much better. She is so relieved to be off prednisone and has renewed hope that the new medical treatment will indeed keep her disease controlled without needing further prednisone.
The doctor is encouraged by how well the patient responded, but did explain that the lack of symptoms does not always mean Crohn’s disease has been adequately treated. He explained this point to highlight the fact that properly treating Crohn’s disease can reduce the risk of problems such as surgery.
The doctor performs a colonoscopy. The colonoscopy shows that the bowel has healed. Because of this result no further changes are made to the medical treatment. The doctor reinforces the importance of staying on the prescribed medications to properly treat her Crohn’s disease.
This patient has steroid dependent Crohn’s disease. Steroid dependency means a patient has required more than 1 course of prednisone within 1 year, is unable to completely come off prednisone because of the return of inflammation, or within a few months has recurrence of inflammation.
Steroid dependent Crohn’s disease suggests that the disease is not well treated. Because of this fact the impact of Crohn’s disease can be very significant (meaning surgery, hospitalization, and a serious impact in a patient’s quality of life). As well, multiple courses of prednisone can lead to long term poor health consequences.